Chat with us, powered by LiveChat

Opioids and Constipation: Why It Happens and How to Fix It

Opioids are prescription painkillers that are used to treat acute and chronic pain. Prescription opioids can be prescribed for moderate-to-severe pain that has not responded well to other pain medications. Situations in which opioids may be prescribed are following surgery, after a painful injury, or to manage pain related to health conditions like cancer.

Opioids are considered safe to use if you get them through a doctor’s prescription and only use them exactly as directed. Additionally, opioid use is meant to be short term, as dependence and addiction are common outcomes of long-term opioid use.

The U.S. Centers for Disease Control and Prevention (CDC) warns that there are serious risks associated with opioid use. Opioid use disorder, overdose, and death are all risks of opioid misuse.

Common opioids, all of which can be misused, include:

Common Opioids

  • Hydrocodone
  • Codeine
  • Morphine
  • Oxycodone
  • Heroin

Use of the above opioids has grown exponentially over the past 20 years. Misuse and overdose death rates have increased fivefold since 1999. Between 1999 and 2017, nearly 218,000 people died from opioid overdoses in the U.S.

If you are considering taking opioids to manage pain, it is important to weigh the benefits and potential risks of using them. For many people, there may be safer and just as effective alternatives to manage pain that include pharmacological and non-pharmacological interventions.

Side Effects

Aside from the risk of misuse associated with opioid use, many unpleasant side effects can occur. The experience of side effects varies from person to person, but you are likely to at least experience some of them. Likewise, side effects may vary depending on the specific opioid you are using and in what intensity.

Side Effects of Opioids

  • Nausea and vomiting
  • Drowsiness and sedation
  • Skin changes
  • Itchiness
  • Constricted pupils
  • Respiratory depression
  • Headache
  • Memory loss
  • Anxiety
  • Depression
  • Increase or decrease in heart rate
  • Abnormal muscle movement

Some of the above side effects are only experienced when you first start using opioids, while others may last for longer periods. Additionally, short-term opioid use is less likely to cause some of the more severe side effects, such as respiratory depression and changes in heart rate. No matter what side effects you experience, it is important to keep your doctor informed about how your body is responding to opioids so that the doctor can monitor and ensure safe use.

Opioids and Constipation

An additional common side effect of using opioids is constipation, affecting as much as 40 percent to 80 percent of people who use them. Again, it is likely to be worse in people who have been using opioids for a long time (more than three or four months), but it can still affect first-time users.

Opioids can cause constipation because they slow down the peristaltic movements of the digestive tract. When peristaltic movements slow down, contents of the intestine stop moving through your system, which, in turn, leads to constipation. Long-term opioid use can lead to severe constipation that is highly uncomfortable.

Opioid-induced constipation (OIC) is actually one of the most common side effects of opioid use. Nearly all people who receive opioids from their doctors report some sort of digestive side effects. Symptoms of OIC include:

OIC Symptoms

  • Abdominal bloating and pain
  • Hard stools
  • Straining to have a bowel movement
  • Feeling like a bowel movement is not finished
  • Fewer than three bowel movements per week

In general, opioids slow down the process of digestion, which makes maintaining regular bowel movements difficult to do. Opioids affect the stomach, intestines, and even how the anal sphincter alerts you to the need to have a bowel movement. Opioids can dull the feeling in the anal sphincter that tells you that you need to have a bowel movement, so you don’t even try to go when you actually could.

How to Mitigate Opioid-Induced Constipation

Because opioid-induced constipation is a relatively common side effect, many treatment methods have been recognized to alleviate discomfort. If you speak to your doctor about your problems with constipation, they may recommend a combination of medications and changes to your lifestyle.

Since mixing medications can be risky and cause additional side effects, you may want to begin with lifestyle changes. Simple changes to your daily routine, such as eating a diet with more fiber in it, drinking a lot of water, and getting enough regular exercise can go a long way toward getting your digestive system moving again.

If diet, water, and exercise don’t provide enough relief to you, your doctor may recommend trying an over-the-counter laxative. There are two main types of laxatives you can buy at your local pharmacy. Osmotic laxatives work by increasing the amount of water in your intestines and softening stools, so they are easier to pass. Stimulant laxatives work by increasing peristaltic movement, or the movement of the muscles in your digestive system.

If lifestyle changes and over-the-counter laxatives aren’t doing the trick, removing the hard stool that is causing a backup in your system may be necessary.

Be the best version of you - start recovery today!

Get Help Now

This can be done through an enema or suppositories. Difficult cases may require a combination of the two.

Finally, there are prescription medications to treat OIC. Amitiza, Relistor, and Movantik are common OIC medications. They work by interfering with the effects opioids have on the bowels. They are likely to provide relief relatively quickly, but their use is associated with side effects, such as a headache, diarrhea, abdominal pain, and nausea.

Does Constipation Indicate Opioid Misuse?

OIC does not necessarily indicate opioid misuse. As much as 80 percent of people who use prescription opioids experience OIC as a side effect, but not all of them have an opioid use disorder. According to the National Institute on Drug Abuse (NIDA), between 8 percent and 12 percent of people who use prescription opioids eventually develop an opioid use disorder.

Constipation is a side effect that is more frequently experienced by people who are long-term users of opioids, however, which can be a risk factor for opioid misuse. The longer you take opioids, the more likely you are to develop an opioid use disorder. While OIC does not indicate opioid misuse necessarily, it can be a warning sign of use problems down the road.

Talk to Your Doctor

Admittedly, constipation can be one of the more embarrassing symptoms to talk about, but it can also be one of the most uncomfortable symptoms. If you are struggling with OIC, a quick talk with your doctor may get you the treatment options you need.
Many doctors prescribe opioids and are unaware that their patients suffer from constipation because nobody wants to talk about it. If opioids are causing you constipation, don’t be shy to talk to your doctor about your symptoms. There are many lifestyle, over-the-counter, and pharmacological treatment options available that can provide significant relief.